Oklahoma, 2003Hail and Damaging Wind in Oklahoma, March 12 to 13, 2003
March 12 to 13, 2003 · NWS OUN · 42 events in 14 counties and zones
40 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 12, 3:33 PM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Mar 12, 3:33 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CST WED MAR 12 2003
FORECAST CONCERNS IN THE SHORT TERM WILL BE CHANCES OF SEVERE
CONVECTION AS FRONTAL BOUNDARY TO THE NORTH PUSHES ACROSS
THE FA TONIGHT INTO EARLY THURSDAY MORNING. 20Z SOUNDING
SHOWS CAPPING LAYER AROUND 85H WHICH IS EXPECTED TO INHIBIT
CONVECTION UNTIL LATER THIS EVENING. AS THE FRONT PUSHES SOUTH
THIS EVENING AND UPPER WAVE APPROACHES...ENOUGH LIFT AND CONVERGENCE
MAY ALLOW FOR STORMS TO FORM ALONG OR JUST BEHIND SURFACE FRONT.
ENOUGH INSTABILITY AND LOW WET BULB ZERO HEIGHTS MAY RESULT IN LARGE
HAIL FROM THE STRONGER STORMS. MOST IF NOT ALL THE CONVECTION THAT
FORMS...SHOULD BE SOUTH AND EAST OF FA BY EARLY THURSDAY MORNING.
RATHER COLD AIR STILL TO OUR NORTH... AND SOME OF THIS MODIFIED AIR
WILL WORK INTO FA...ESPECIALLY NORTH CENTRAL SECTIONS. UPPER RIDGE
TO BUILD OVER SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY SO EXPECT
DRY CONDITIONS WITH SURFACE MOISTURE INCREASING WITH RETURN FLOW ON
FRIDAY.
EXTENDED FORECAST...(SAT-WED)
MEDIUM RANGE MODELS FORECAST SHORTWAVE TO MOVE ACROSS SOUTHERN/
CENTRAL PLAINS DURING THE DAY SATURDAY WITH THE CANADIAN
MODEL THE STRONGEST WITH THIS FEATURE. RETURN FLOW OF SURFACE
MOISTURE SHOULD START BY FRIDAY INTO FRIDAY NIGHT AS LEE
TROUGH DEVELOPS. LOOKS LIKE BEST TIMING FOR TSRA WILL BE DURING THE
DAY SATURDAY.
POWERFUL SPRING-TIME SYSTEM SHOULD START TO AFFECT THE AREA LATE
SUNDAY INTO THE EARLY PART OF NEXT WEEK. MANY QUESTIONS STILL
NEED TO BE ANSWERED WITH THIS SYSTEM...BUT MODELS HAVE BEEN FAIRLY
CONSISTENT THAT MONDAY WILL BRING THE BEST CHANCE OF SEVERE WEATHER.
AS UPPER LOW MOVES SLOWLY NORTHEAST INTO UPPER MISSISSIPPI VALLEY
TUESDAY...COULD SEE MORE STORMS DEVELOP WITH BETTER CHANCE ACROSS
EASTERN PARTS OF FA.
FCSTID = SIX
OKC 52 68 45 72 / 30 10 00 00
HBR 53 69 45 73 / 10 00 00 10
SPS 54 72 46 73 / 10 10 10 00
GAG 43 69 44 77 / 10 00 00 10
PNC 47 66 43 76 / 30 10 00 00
DUA 59 71 49 73 / 30 10 10 00
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 12, 12:10 PM CST, 8 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-131300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST WED MAR 12 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF U.S. HIGHWAY 81.
TIMING...
THERE WILL BE A LOW RISK OF THUNDERSTORMS VERY LATE THIS AFTERNOON
AND EARLY THIS EVENING... WITH BETTER CHANCES FOR STORMS FROM LATE
THIS EVENING AND OVERNIGHT. THE SEVERE WEATHER THREAT OVER NORTH
TEXAS SHOULD BE CONFINED TO LOCALES NEAR AND EAST OF A WICHITA FALLS
TO ARCHER CITY LINE... AND SHOULD OCCUR OVERNIGHT.
EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLF BALLS AND WIND GUSTS FROM 60 TO 70 MPH... WHICH MAY
RESULT IN SOME DAMAGE TO ROOFS... WINDOWS AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FROM THIS EVENING THROUGH TONIGHT.
DISCUSSION...
A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA THIS AFTERNOON AND A COLD
FRONT OVER NORTHERN OKLAHOMA WILL BEGIN TO MOVE SLOWLY SOUTHWARD BY
EARLY EVENING. A WARM... HUMID AND INCREASINGLY UNSTABLE AIRMASS WILL
EXIST EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT. WARM
TEMPERATURES ALOFT ARE EXPECTED TO PERSIST INTO THIS EVENING... AND
MAY PREVENT THUNDERSTORM DEVELOPMENT ALTOGETHER UNTIL AFTER DARK.
HOWEVER... AN ISOLATED STORM OR TWO CANNOT BE COMPLETELY RULED OUT
LATE THIS AFTERNOON AND EARLY THIS EVENING... WITH THE MOST LIKELY
AREA FOR STORMS DURING THE LATE AFTERNOON AND EVENING OVER NORTH
CENTRAL OKLAHOMA. THE COLD FRONT WILL MOVE SOUTHWARD TONIGHT AND
SHOULD PROVIDE SUFFICIENT UPWARD MOTION TO ALLOW STORMS TO DEVELOP
AFTER DARK OVER CENTRAL OKLAHOMA... AND SOME STORMS MAY PERSIST FOR
MUCH OF THE NIGHT ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
ALTHOUGH DEEP LAYER SHEAR IS NOT OPTIMAL FOR THE DEVELOPMENT OF
SUPERCELLS... MODERATE TO STRONG INSTABILITY AND SUFFICIENT SHEAR IS
EXPECTED TO RESULT IN THE STRONGEST STORMS BEING CAPABLE OF GOLF
BALL SIZE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING FRIDAY NIGHT...
THROUGH TUESDAY. THE BEST CHANCE OF THUNDERSTORMS... AND SEVERE
WEATHER... APPEARS TO BE ON MONDAY.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
MILLEREvent by event
40 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Oklahoma
- When
- March 12, 8:40 PM CST
- Where
- Oklahoma County, Oklahoma City
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.450, -97.400
Lightning struck a house on N. Bryant Ave., causing a small fire. Lightning also struck a house on Wildewood Drive, severing a natural gas line in a utility room.
Hail, Washita
- When
- March 12, 8:55 PM CST
- Where
- Washita County, 4 mi NE of Colony
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.517, -97.600
Hail, Oklahoma
- When
- March 12, 8:59 PM CST
- Where
- Oklahoma County, Oklahoma City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.833, -98.350
Hail was reported near the intersection of Danforth and Brown.
Hail, Caddo
- When
- March 12, 9:00 PM CST
- Where
- Caddo County, 1 mi S of Hinton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.483, -97.533
Hail, Oklahoma
- When
- March 12, 9:05 PM CST
- Where
- Oklahoma County, Edmond
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.933, -96.650
Hail, Logan
- When
- March 12, 9:05 PM CST
- Where
- Logan County, 6 mi S of Meridian
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.100, -97.683
Thunderstorm Wind, Oklahoma
- When
- March 12, 9:09 PM CST
- Where
- Oklahoma County, Edmond
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.450, -98.350
Wind was measured at Waterloo Road and Bryant.
Hail, Oklahoma
- When
- March 12, 9:09 PM CST
- Where
- Oklahoma County, Edmond
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.033, -98.600
Hail was reported at Waterloo Road and Bryant.
Hail, Oklahoma
- When
- March 12, 9:20 PM CST
- Where
- Oklahoma County, Oklahoma City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.000, -98.250
Hail was reported near the intersection of NW 36th and Meridian.
Hail, Oklahoma
- When
- March 12, 9:20 PM CST
- Where
- Oklahoma County, Edmond
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.767, -96.800
Hail was reported near the intersection of 89th and S. Bryant.
Hail, Oklahoma
- When
- March 12, 9:20 PM CST
- Where
- Oklahoma County, 3 mi SW of Luther
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.167, -97.650
Hail, Canadian
- When
- March 12, 9:20 PM CST
- Where
- Canadian County, 3 mi SE of Yukon
- Measured
- 1.25 in hail
- Reported by
- STORM CHASER
- Coordinates
- 35.567, -97.283
Hail, Lincoln
- When
- March 12, 9:22 PM CST
- Where
- Lincoln County, Wellston
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.383, -98.633
Hail, Lincoln
- When
- March 12, 9:22 PM CST
- Where
- Lincoln County, 3 mi SW of Wellston
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.250, -96.933
Hail, Lincoln
- When
- March 12, 9:42 PM CST
- Where
- Lincoln County, 1 mi SW of Kendrick
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.367, -97.533
Hail, Oklahoma
- When
- March 12, 9:44 PM CST
- Where
- Oklahoma County, Jones
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.950, -96.517
Hail, Canadian
- When
- March 12, 9:48 PM CST
- Where
- Canadian County, Mustang
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.650, -97.483
Hail, Oklahoma
- When
- March 12, 10:00 PM CST
- Where
- Oklahoma County, 3 mi S of Choctaw
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.467, -97.717
Hail, Caddo
- When
- March 12, 10:00 PM CST
- Where
- Caddo County, 5 mi S of Carnegie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.483, -97.533
Hail, Cleveland
- When
- March 12, 10:06 PM CST
- Where
- Cleveland County, 3 mi NW of Moore
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.650, -97.483
Hail, Oklahoma
- When
- March 12, 10:15 PM CST
- Where
- Oklahoma County, Oklahoma City
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.967, -98.367
Hail was reported near the intersection of NW Expressway and Council.
Hail, Grady
- When
- March 12, 10:20 PM CST
- Where
- Grady County, 10 mi E of Amber
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.067, -98.383
Hail, Pottawatomie
- When
- March 12, 10:21 PM CST
- Where
- Pottawatomie County, Mc Loud
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Hail, Oklahoma
- When
- March 12, 10:24 PM CST
- Where
- Oklahoma County, Warr Acres
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.233, -96.683
Hail, McClain
- When
- March 12, 10:30 PM CST
- Where
- McClain County, Newcastle
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.650, -97.483
Hail, Lincoln
- When
- March 12, 10:30 PM CST
- Where
- Lincoln County, Meeker
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.750, -97.250
Hail, Oklahoma
- When
- March 12, 10:35 PM CST
- Where
- Oklahoma County, Midwest City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.450, -97.267
Hail, Caddo
- When
- March 12, 10:44 PM CST
- Where
- Caddo County, 8 mi W of Anadarko
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 35.050, -97.950
Hail, Pottawatomie
- When
- March 12, 10:45 PM CST
- Where
- Pottawatomie County, Tecumseh
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.883, -98.367
Hail, Cleveland
- When
- March 12, 10:50 PM CST
- Where
- Cleveland County, Norman
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.683, -97.067
Hail, Caddo
- When
- March 12, 10:58 PM CST
- Where
- Caddo County, 5 mi S of Anadarko
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.633, -97.233
Hail, McClain
- When
- March 12, 11:00 PM CST
- Where
- McClain County, 2 mi SSW of Blanchard
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.650, -97.483
Hail, Grady
- When
- March 12, 11:00 PM CST
- Where
- Grady County, Chickasha
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.250, -97.600
Hail, Caddo
- When
- March 12, 11:03 PM CST
- Where
- Caddo County, 6 mi N of Apache
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.650, -97.100
Hail, Caddo
- When
- March 12, 11:09 PM CST
- Where
- Caddo County, Apache
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.867, -96.650
Hail, Comanche
- When
- March 12, 11:23 PM CST
- Where
- Comanche County, Lake Ellsworth
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.383, -97.717
Hail, Seminole
- When
- March 12, 11:30 PM CST
- Where
- Seminole County, Seminole
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.433, -97.100
Hail, Cleveland
- When
- March 12, 11:45 PM CST
- Where
- Cleveland County, Lexington
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -97.450
Hail, Comanche
- When
- March 12, 11:46 PM CST
- Where
- Comanche County, Elgin
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.017, -97.333
Hail, Seminole
- When
- March 12, 11:50 PM CST
- Where
- Seminole County, Sasakwa
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.783, -98.283
Hail, Pontotoc
- When
- March 12, 11:58 PM CST
- Where
- Pontotoc County, Byng
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.500, -96.900
Hail, Marshall
- When
- March 13, 2:30 AM CST
- Where
- Marshall County, 6 mi SE of Kingston
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.483, -97.533
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 12 to 13, 20031 death · $1.0 million · 65 kt wind · 9 events
- Wildfire and High Wind in Alaska, March 12 to 14, 20032 injured · $11 million · 96 kt wind · 4 events
- Flooding in Montana, March 12 to 13, 2003$750,000 · 4 events
- Tornado and Hail in Kansas, March 12, 2003$25,000 · F1 · 35 events
- Heavy Snow in Alaska, March 12 to 13, 2003$42,000 · 6 events
- Hail in Missouri, March 12, 20032.75 in hail · 30 events
- Damaging Wind in Missouri, March 12, 2003$30,000 · 80 kt wind · 1 event
- High Wind in Alaska, March 12 to 13, 2003$25,000 · 59 kt wind · 2 events
- Hail in Louisiana, March 12, 2003$21,000 · 2.75 in hail · 4 events
- Lightning Strike in Mississippi, March 12, 2003$20,000 · 1 event
- Hail in Kansas, March 12, 20031.75 in hail · 11 events
- Hail in Oklahoma, March 12 to 13, 20031 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344390, 5344384, 5344373, 5344379, 5345752, 5345753, 5344388, 5344389, 5344370, 5344374, 5345755, 5345766, 5345754, 5345756, 5346066, 5345757, 5345758, 5344372, 5344380, 5345759, 5344371, 5344385, 5345760, 5344375, 5345761, 5345762, 5344381, 5344376, 5344386, 5345763, 5345764, 5344383, 5346068, 5345765, 5344377, 5345767, 5346067, 5346070, 5344378, 5344387, and more.